What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 9:00 AM EST, 15 minutes earlier.
Area forecast discussion, Aug 31, 9:00 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1000 AM EDT Mon Aug 31 2020
.SYNOPSIS...
A warm front/surface low sends rain overspreading the area
today. Wavy front brings unsettled weather through Friday. High
pressure builds in for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM Monday...
Updated pops based on recent radar trends, mainly to increase
pops across Mid Ohio Valley Region. Some minor flooding issues
have been reported in Fayette county. Over 2.5 inches of rain
has been received in parts of northeast KY, where a flash flood
warning has just been issued. Keeping an eye on the coal fields,
as another batch of rain moving in there. Appears a good half
an inch to three quarters of an inch additional can be expected
there with current batch.
As of 245 AM Monday...
As the surface low to the south passes east through this period, it
will continue to pump in moisture from the south causing fairly
steady rain going into the evening. Anomalously high PWATs will
provide modest measurable amounts today. The rainfall axis will
stay fairly center and east along the mountains where most of
the QPF is expected compared to the Ohio River Valley where the
least amount of rainfall will be expected. Since the eastern
fringes of the CWA will be under rain for the most time as the
aforementioned low traverses slowly eastward a flash flood watch
will go into effect at 8am and remain in effect until the rain
is cut off over the higher terrain late tonight.
Now until through the afternoon chances for convection increase
dramatically due to the available moisture, modest shear and
instability. The prime locations will be toward the south and
along the higher terrain where all of these thunderstorm
ingredients exist along with enough lifting. We are in a
marginal risk for severe storms from late morning through the
rest of today, so with enough upper level support and shear we
cannot rule out stronger to severe storms today. Having said
that, the main hazards from these storms would be damaging wind
and possible flash flooding. As the moisture gets cuts off and
instability decreases by the late evening thunderstorm
probability decreases to almost nil except for maybe the
extreme northeast territory where the moisture flux will
continue on for slightly longer.
Some of the hi-res models have us clearing out fairly well
overnight although soundings do indicate high clouds moving in
during the early morning hours. Other lower resolution models
have us under mostly cloudy conditions. This may be due to the
models picking up on possible fog development. With as much as
almost 2 inches of rain expected to fall during the daytime in
certain areas, any early morning clearing will cause radiational
cooling to spark fog development almost immediately. Possible
low stratus may develop as well so either way the stars will be
obstructed in one way or another.
While it will be difficult to break 80F today, it will still
feel warm, muggy and wet with dewpoints soaring back into the
70's and along with the obvious rainy conditons.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 208 AM Monday...
Shortwave ridging passes overhead Tuesday morning, before
addition shortwaves approach late in the day and overnight. A
wavy surface front pushed to our south early will return north
as a warm front Tuesday night. So, a brief break in the
unsettled weather is likely during the morning, but isolated to
widely scattered showers and thunderstorms are expected to
develop during the afternoon with daytime heating, and then
persisting into the overnight with the warm front lifting
through.
Temperatures Tuesday will warm back into the low to mid 80s in
the lowlands at it will be muggy with dewpoints in the upper 60s
to lower 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 208 AM Monday...
The Wednesday through Friday period continues to look unsettled
as an initial closed low over the southern Plains opens up and
swings across the Ohio Valley. This activates the wavy front
which will spend the majority of those three days over or very
close to our CWA. As such, showers and thunderstorms will remain
a good bet, with chances peaking each afternoon but persisting
even at night. PWATs will be elevated at or above 2 inches
through Friday so heavy rainfall will be a concern. There could
also be a few strong to severe thunderstorms, especially
Thursday, when models show a good bit of shear to go along with
decent afternoon instability. Temps these three days are
uncertain as they will depend a great deal on how widespread and
persistent convection is. However, it will be very muggy with
dewpoints in the 70s.
The front finally works to our south by Saturday with a general
model consensus of Saturday being our best day with surface high
pressure in place bringing a brief cool down and reduction in
humidity. Another trough digs into the Plains and Midwest by
Sunday, however, and this tugs the front back northward bringing
renewed rain chances for our southern counties by Sunday
afternoon.
In general, saw no need to differ much from the NBM for forecast
details with decent model agreement through the period.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 625 AM Monday...
Southerly boundary layer flow will turn clockwise out of the west by
late this evening as the warm frontal boundary moves out of the
area. Surface wind will stay relatively light and southerly the
entire period. More rain will overspread the area from the
south moving north through now until this afternoon when taking
a more easterly progression as the system passes to the east
taking the rain with it. This will eventually result in the
cutting off of the rain by nightfall.
Visibility shouldn't go below MVFR although VIS will suffer
more in the east near the higher terrain (EKN/CKB/BKW) where
the most rain will fall. Expect possible periods of IFR VIS
under steady heavier rain from morning until late afternoon
around this area. Coded up optimistic prevailing VIS in TAFS
where no terminals go below MVFR, however chances of lower VIS
will exist during the afternoon/evening under better chances of
convection and heavier rain. Coded up vicinity TS in TAFs for
best times terminals will endure possible convection.
Once the rain ends by nightfall clouds should clear out fairly
well although soundings do indicate some high clouds in the
area. Depending upon how cloud coverage goes, will control how
much fog develops. Confidence in clouds clearing is relatively
high, therefore went aggressive with restrictions to VIS for
Tuesday morning in the forecast. Expect IFR fog/stratus to
develop in the wake of the rain providing plenty of moisture on
the ground which will ignite development under sufficient
radiational cooling in the early morning. Fog may start very
early at terminals who received the most rainfall which would
likely be CKB/EKN/BKW. However, cannot rule out dense fog
elsewhere. Any fog that does develop may last slightly longer
than usual as denser layers of stratus/fog will likely be
hesitant to burn off quickly in the late morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: Medium to High
ALTERNATE SCENARIOS: Ceiling and visibility changes are likely
to vary as the low pressure system progresses east and provides
more rain and possible storms this afternoon/evening.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H M M H H H H L M H H
HTS CONSISTENCY H H H H M M H H M H H H
BKW CONSISTENCY H H L H H L H H H H H H
EKN CONSISTENCY H H H H M M H H H H H H
PKB CONSISTENCY H M L H H H H H H H M M
CKB CONSISTENCY H M M H H H H H H H H H
AFTER 12Z TUESDAY...
IFR valley fog and/or possible dense fog likely for late Tuesday
morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ516-518-520-522>524-
526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ABE/JZ
NEAR TERM...SL/JZ
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...JZHazardous weather outlook, Aug 31, 2:37 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 AM EDT Mon Aug 31 2020
WVZ516-518-520-522>524-526-010745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
337 AM EDT Mon Aug 31 2020
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ013-015-024>028-033-034-039-040-515-517-519-521-525-
010745-
Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
337 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
A system will affect the area, bringing a soaking rainfall to much
of the region. Rainfall totals could exceed an inch, which, over
time, could lead to localized flooding, especially under a
thunderstorm or where heavy rain occurred over the past week.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-
029>032-010745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Gilmer-Lewis-Harrison-Taylor-
337 AM EDT Mon Aug 31 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of showers and thunderstorms are expected Tuesday through
Friday. With a warm and humid airmass in place, a few strong
thunderstorms will be possible, along with the threat of locally
heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 31, 4:21 AM EST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 AM EDT Mon Aug 31 2020
WVZ515>520-311015-
Southeast Nicholas-Northwest Raleigh-Southeast Raleigh-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
521 AM EDT Mon Aug 31 2020
...HEAVY RAIN WILL AFFECT NICHOLAS...NORTHEASTERN RALEIGH AND
FAYETTE COUNTIES...
At 518 AM EDT, heavy rain was occurring over the area with rainfall
rates of over an inch per hour at times.
Locations impacted include...
Beckley, Summersville, Fayetteville, Richwood, Rainelle, Babcock
State Park, Oak Hill, Mount Hope, Ansted, Gauley Bridge, Hawks Nest
State Park, Beaver and Pax.
This includes the following highways...
West Virginia Turnpike between mile markers 46 and 66.
Interstate 64 in West Virginia between mile markers 123 and 128.
Route 19 between mile markers 1 and 51.
Torrential rainfall is occurring at times, which may cause ponding
of water in urban areas, highways, streets and underpasses, as well
as other poor drainage areas and low lying spots.
LAT...LON 3797 8138 3812 8134 3844 8086 3827 8044
3808 8071 3810 8088 3808 8090 3806 8086
3806 8081 3803 8083 3802 8080 3798 8077
3772 8113
TIME...MOT...LOC 0918Z 221DEG 51KT 3815 8099
ABESpecial weather statement, Aug 31, 6:59 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 AM EDT Mon Aug 31 2020
KYZ101-102-311230-
Greenup-Carter-
759 AM EDT Mon Aug 31 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND WESTERN CARTER COUNTIES...
At 757 AM EDT, an area of thunderstorms were clustered near Gesling,
or near Carter Caves State Park, moving northeast at 25 mph.
Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Load, Greenbo Lake,
Carter, Wurtland, Grahn, Soldier, Globe, Brushart and Warnock.
This includes Interstate 64 in Kentucky between mile markers 149 and
167.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
3843 8323 3847 8319 3849 8319 3855 8310
3859 8307 3862 8307 3855 8278 3824 8311
3827 8318 3823 8322 3819 8323 3819 8326
3822 8329 3821 8330 3832 8334
TIME...MOT...LOC 1157Z 240DEG 49KT 3839 8304
22Special weather statement, Aug 31, 7:46 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
846 AM EDT Mon Aug 31 2020
KYZ101-102-OHZ087-311445-
Greenup-Carter-Lawrence-
846 AM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT GREENUP...NORTHWESTERN CARTER
AND NORTHWESTERN LAWRENCE COUNTIES...
At 845 AM EDT, an area of thunderstorm was located over Franklin
Furnace, or 7 miles south of Wheelersburg, moving northeast at 25
mph.
Locations impacted include...
Portsmouth, Ironton, Lake Vesuvius, Greenup, Load, Greenbo Lake,
Letitia, Franklin Furnace, Carter, Vernon, Raceland, Worthington,
South Shore, Wurtland, Hanging Rock, Brushart, Haverhill, Warnock,
Grays Branch and Pedro.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3849 8319 3859 8307 3868 8303 3873 8303
3875 8288 3861 8285 3857 8281 3860 8274
3868 8276 3868 8270 3875 8270 3875 8266
3885 8265 3884 8258 3878 8258 3878 8253
3863 8247 3838 8323 3839 8324
TIME...MOT...LOC 1245Z 239DEG 48KT 3863 8283
22Local storm report, Aug 31, 8:03 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
903 AM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM FLASH FLOOD 1 SSE PAX 37.91N 81.26W
08/31/2020 FAYETTE WV FIRE DEPT/RESCUE
WEIRWOOD ROAD IS IMPASSIBLE DUE TO APPROXIMATELY 3.5
FEET OF WATER FROM PAINT CREEK
&&
EVENT NUMBER RLX2001195
SLSpecial weather statement, Aug 31, 8:53 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
953 AM EDT Mon Aug 31 2020
WVZ024-025-311545-
Logan-Mingo-
953 AM EDT Mon Aug 31 2020
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT MINGO AND LOGAN
COUNTIES...
At 952 AM EDT, a thunderstorm was located near Delbarton, or 8 miles
northeast of Williamson, moving east at 40 mph. Heavy rain is
occurring with this storm, and could create minor flooding,
particularly in low lying spots and areas adjacent to streams.
Locations impacted include...
Williamson, Logan, Chapmanville, Man, Delbarton, Mount Gay-Shamrock,
Chief Logan State, Holden, Mallory, Red Jacket, Chattaroy, Aflex,
Hinch, Buskirk, Amherstdale-Robinette, Matewan, West Logan, Kermit,
Mitchell Heights and Mount Gay.
This includes Route 119 between mile markers 1 and 38.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3757 8214 3759 8213 3762 8218 3765 8217
3765 8218 3763 8219 3766 8227 3774 8233
3776 8231 3782 8238 3781 8240 3785 8242
3784 8240 3786 8240 3790 8236 3795 8227
3801 8202 3770 8171 3756 8208 3755 8213
TIME...MOT...LOC 1352Z 249DEG 37KT 3773 8214
14Local storm report, Aug 31, 8:55 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
955 AM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN LLOYD 38.62N 82.86W
08/31/2020 M2.61 INCH GREENUP KY PUBLIC
&&
EVENT NUMBER RLX2001196
SL